News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: How Long to wait from Cymbalta to Lexapro


 hjgyet - Tue Mar 18, 2008 6:49 pm

I have been taking Wellbutrin - the generic kind - off and on for a few years. It works pretty good, but if I take what is considered a therapeutic dose I have too much anxiety problems with it and need something for that also. So, I was taking a lesser dose and it has not seemed to be working too good for a while now. I went to my dr. and wanted to change. She gave me a month's worth of Lexapro to try, but I had heard a friend saying how good Cymbalta worked for her, so I asked about that.

She gave me the Lexapro, and we decided that if I could afford Cymbalta without insurance, we'd go that route. I found out the price, called back and she gave me a prescription to try Cymbalta for a month. I took Cymbalta for 3 days and was sleeping most of that time, and in a fog the rest of the time and decided it wasn't for me. I'll be talking to my dr. fairly soon, but would like to know how long I need to wait to start the Lexapro after taking the Cymbalta for those 3 days because I don't want to be off everything for very long. I have terrible times when I don't even get out of bed some days until I have to, and have been having depressing and upsetting thoughts about things,and just don't have interest in things I used to. There are days I just can't be around people because of the way I feel, and other days I feel up and perky. Sometimes I wonder if I have a mood disorder or something besides depression/anxiety. Anyway, I want to begin Lexapro ASAP and see if it will help.

Also, I wanted to know if it is safe to take about 100 mg (the generic Wellbutrin - bupropion) along with the Lexapro if needed for the libido benefits, and if needed for energy. I don't know what kind of effect the Lexapro will have. Last question, is, is it okay to break the 10 mg. Lexapro tablets in half when I start them for about the first week until I see what the side effects are? Prozac made me very ill, and Zoloft made me get very agitated and angry at little things the last time I tried it, and also caused a problems with Restless Leg Syndrome. I am a little skittish about what kind of side effects may happen with Lexapro, but am needing to find something to help me feel more normal and happy. I'm so tired of feeling useless, sad, worthless and unhappy. Thanks.
 Dr. E. Seigle - Wed Mar 19, 2008 7:08 pm

Dear hjgyet,

Let me preface this by saying that you should discuss this. and follow the advice of your psychiatrist; that being said, here are some considerations:

1. You can start the Lexapro right away, trying it at night initially in case it cause you to feel sleepy, and it is a good idea to take one-half of a 10mg tab. for a day or two and then increase to a full tablet. This will help to screen for side effects that you've had on other SSRI's.

2. I haven't seen a great beneficial effect of Wellbutrin on libido though it is used for that sometimes; it could help your depression, but worsen anxiety. We usually don't add Wellbutrin to Lexapro unless the Lexapro has been at a full dose for an adequate period of time, without enough benefit. I wouldn't use the Wellbutrin before talking to your psychiatrist.

Please speak to your doctor before making any changes. Also, are you receiving psychotherapy? This is often important and often not used in the treatment of depression. Good luck!

-Dr. Seigle
 Dr. E. Seigle - Wed Mar 19, 2008 7:13 pm

PS to hjgyet,

An added thought- you might explore with your psychiatrist the way that you can feel "up and perky" on some days, just to be sure that this is not hypomania (a mild, normal-seeming "up" mood) that can point toward a diagnosis of bipolar disorder rather than straightforward depression, with different treatments and patterns of symptoms. Again, good luck!

-Dr. Seigle
 hjgyet - Thu Mar 20, 2008 1:07 pm

Thank you for the prompt reply. I have seen my dr. since posting and have started the Lexapro yesterday at half dose for a few days. I told her how the Zoloft caused me to get angry and agitated, and I think I told her about the up and down moods. She didn't say much about it. She is not a psychiatrist, but a PA. I really think there is a little more than depression/anxiety going on because of how hyper I feel sometimes, and then the times I don't want to even get up or be around anyone. Basically I can't be around anyone because of my mood - it's a little more than just not wanting to.

This has been most of my life and I'm used to it being like this, but would really like to be more normal and stable in my moods like other people I know are. My mother is similar. If I volunteer for something when I'm up, by the time the event gets here I never know if I'm going to be able to go through with it, or be in one of the down moods, so I seldom am what one would consider a "joiner" type person. I'll see what Lexapro does. Maybe I should consider a p-doctor instead of a PA or MD.

Thank you again
 Dr. E. Seigle - Thu Mar 20, 2008 4:29 pm

Dear hjgyet,

Signs of your "up" moods being related to a bipolar disorder include the following:
1. being associated with decreased need for sleep
2. associated with talking rapidly or being hard to interrupt
3. increase in pleasure-seeking or reckless activities with poor judgment
4. increased sex drive and activities
5. increase in goal-directed activities.
6. racing thoughts
7. discrete periods of elevated,euphoric, or irritable mood, feeling on top of the world.
8. trouble paying attention or distractibility

These are just some of the symptoms. If some or many of these occur for you during discrete periods together, discuss them with your provider as part of a possible bipolar disorder. Good luck!

-Dr. Seigle

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here